Antibiotics Can Kill You (How It almost had me killed)
A Personal experience with antibiotics, self medication, a quack doctor and the side effects.
I’m sure many would be surprised to see an article that says ‘ Antibiotics can kill you‘ because a lot of people think antibiotics does nothing but good to the body. Well I thought so too until I had an experience that almost cost me my life.
Over a year ago, i learned first hand that antibiotics can cause serious and life threatening diseases, so I decided to not keep it to myself as i am certain that this very article would save lives because it’s going to expose a lot that people didn’t know.
Having to deal with side effects from taking antibiotics is nowhere near a pretty picture, I saw hell and do not wish same for anyone, not even my enemy. I had no idea what i was getting into as i conscientiously swallowed the first of 1o tablets(500mg) of Levofloxacin (Levaquin).
How it started:
I was somewhat ill and because an average Nigerian is scared of the cost of having to treat Malaria/Typhoid in a hospital, i went to a laboratory scientist who had me tested and confirmed i was sickened with Typhoid and Malaria. The lab scientist prescribed some medications which included an anti malarial and of course Levaquin for my typhoid. I paid heed to his advice, i took the Rx accordingly but i felt more sickened than i earlier was.
Seeing that i wasn’t feeling any better after i had completed the course of taking a pack of levaquin (10 tablets), i resorted to self medication. I bought myself two packets of ciprofloxacin (500mgs) and swallowed all twenty tablets within 20 days. I felt better but two weeks later the symptoms returned, this time with a new dimension, a typical example of the bible saying when a demon leaves someone and sees that the person is void it returns with it 7 demons who are stronger and worse than itself lol.
The quack doctor:
I had had no idea of what real quackery was until i went back to the lab scientist to lay a complaint of how i wasn’t feeling any better despite self medicating after his first Rx. He suggested I test for typhoid again which I did. According to him the result showed that all the antibiotics i had been taking hasn’t been working, that i had a resistant salmonella. He prescribed Augmentin(Amoxicillin Clavulanate), on God! the moment i swallowed the first tablet i hit rock bottom.
As I started to feel like my time was up I went back to the scientist who asked me to discontinue the augmentin and immediately he started injecting me with another powerful antibiotics called Rocephine (ceftriaxone) . Whilst he was administering ceftriaxone he suggested i take a typhoid vaccine and at once i agreed because i was dead scared .
Two days after i had finished the course of administering ceftriaxone i lost my appetite, couldn’t eat nor drink anything. Infact i became sicker than i have ever been in my entire life. Different things that i have never felt before started to happen to my body, especially my gut.
When i went back to the lab scientist, he had me run several tests like Hepatitis A,B, C, HIV, Urinalysis etc and of course they all came out clean so he had me do an imaging test to check my organs and it also came out clean. When he saw that he had no explanation for how i was feeling he said that the urobilinogen in my urine is high and it’s because my liver is loaded with antibiotics and suggested i take some liver cleansing drugs. While i was on the drugs i started having seizures and it felt like i was going to be paralysed in one part of my body . I went back to this same man who then said i was developing a heart problem and asked that i pay some money so he could begin treatment immediately. At that point it dawned on me that i have been a fool one too many times.
The side effects
Every part of my abdomen started to twitch intermittently, especially at night, I burped countless times a day. My entire body would cramp from dusk to dawn, my chest burned all day, i was literally sick to my stomach all day. Sometimes i had a runny bowel, other times i had constipation. The waist pain i had was more than i could bear, my vision became blurr, my stomach would rumble and hurt all day long , my head ached and my left lower abdomen hurt really bad.
Slowly i was dying in silence because i couldn’t speak to my family about it, i slept each night with thoughts that i might not see the break of dawn, it was one hell of an experience.
The knight in shining armour
I had spent a fortune going from one hospital to another, running series of tests that always came out clean, and having at least 7 doctors try to convince me that i was medically alright following my test results. I was devastated, traumatized and depressed because no one seemed to understand what was going on in my body until i contacted a friend who is a doctor in the UK. I told him all that has been happening, he counselled me and asked me to go see a physician at a specialist hospital but before then he had me go through some rounds of tests that also came out clean. I met a physician whom after I told him of my ordeal examined me and told me that i had Gastritis my God! i was scared never heard of such but he put me through it and prescribed i take omeprazole and gaviscon daily and that was it! i finally found light at the end of the tunnel. I started to get better when i began taking the physicians Rx, all thanks to my UK based doctor friend . Even though i still get bouts of symptoms I am grateful for life.
What Antibiotics does to your gut
Taking antibiotics does not just kill the harmful bacteria you have in your system, it goes beyond that. Antibiotics also destroys the good and helpful bacteria that helps in digestion and keeping the body and immune system strong. Without enough of these good bacteria, harmful bacteria can run rampant in your digestive tract and cause you a lot of diseases you may have never heard of but if used correctly according to prescription from qualified doctors it treats a whole lot of infections.
Moral of the story
Stay away from quacks, avoid self medication, avoid antibiotics abuse because antibiotics abuse can lead to resistance and annihilation of the good stomach bacteria, read the instructions and side effect pamphlet that accompanies the antibiotics, always question your doctor for possible side effects, and most importantly take probiotics when taking any type of antibiotics, it helps save the good gut bacteria.
Written by a concerned Nigerian.